Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, August 9, 2008

August 9, 2008 · NWS TSA · 5 events in 4 counties and zones

Isolated severe thunderstorms occurred across southeast Oklahoma during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms occurred across southeast Oklahoma during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 2:05 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 2:05 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT SAT AUG 9 2008

.DISCUSSION...
HEAVY RAIN EVENT TO UNFOLD ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT
AND INTO SUNDAY MORNING. IN FACT...A FLASH FLOOD
WATCH WILL BE ISSUED FOR PORTIONS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH NOON SUNDAY
AS SOME AREAS HAVE ALREADY SEEN NEARLY AN INCH OF RAIN
TODAY. A FRONTAL BOUNDARY THAT EXTENDS FROM AN AREA OF
LOW PRESSURE ACROSS SOUTHWEST KANSAS TO NEAR A KGAG-KOKC-KMLC
WILL DRIFT TO THE NORTH TONIGHT AS THE AREA OF LOW PRESSURE
MOVES OFF TO THE EAST. A 50 KNOT LOW LEVEL JET WILL
DEVELOP OVERNIGHT ACROSS NORTHEAST OKLAHOMA AND PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS NORTH OF THE
FRONTAL BOUNDARY. 1 TO 3 INCHES OF RAIN WILL BE COMMON
ACROSS EXTREME NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS COULD LEAD TO
FLASH FLOODING OF LOW LYING AREAS. THIS ACTIVITY WILL
TAPER OFF SUNDAY MORNING AS THE INSENTROPIC LIFT WEAKENS.

HOWEVER...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH MONDAY NIGHT ESPECIALLY
ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA AS THE FRONTAL
BOUNDARY LINGERS IN THE VICINITY.

AFTER A COUPLE OF DRY DAYS...THE CHANCES OF SHOWERS AND
THUNDERSTORM RETURN TO THE FORECAST THURSDAY NIGHT
INTO SATURDAY AS A MID-LEVEL LOW DROPS OUT OF CANADA
AND INTO THE CENTRAL U.S..

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  87  67  86 /  80  40  20  10
FSM   73  87  69  82 /  80  70  40  20
MLC   76  91  70  86 /  40  30  30  20
BVO   71  84  63  84 / 100  40  20  10
FYV   69  81  64  81 / 100  70  30  20
BYV   66  75  62  80 / 100  80  30  20
MKO   71  86  67  82 /  70  50  20  10
MIO   68  82  64  84 / 100  60  20  10
F10   75  90  67  84 /  40  30  20  10
HHW   76  92  74  88 /  40  30  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO NOON SUNDAY FOR OKZ056-
     OKZ057-OKZ058-OKZ062-OKZ063-OKZ068-OKZ069.

AR...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO NOON SUNDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011.

&&

SHORT TERM...07
LONG TERM....10
Hazardous weather outlook, Aug 9, 3:56 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SAT AUG 9 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT SAT AUG 9 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PRIMARILY NEAR A LINE FROM PAWNEE TO POTEAU.
	ONSET...ONGOING...AND DIMINISHING AFTER SUNSET.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
        FAR NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A BOUNDARY THAT
DEVELOPED IN THE WAKE OF THE EARLY DAY THUNDERSTORM COMPLEX.
THIS BOUNDARY CURRENTLY RUNS ALONG A LINE FROM PAWNEE OKLAHOMA
TO GREENWOOD ARKANSAS.  INSTABILITY HAS INCREASED ALONG THIS
BOUNDARY SUPPORTIVE OF ISOLATED SEVERE WEATHER WITH DOWNBURST
WINDS THE MOST LIKELY SEVERE WEATHER IMPACT.  THE RISK OF
SEVERE WEATHER IS EXPECTED TO GRADUALLY DIMINISH AFTER SUNSET.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT
FURTHER NORTH ACROSS CENTRAL KANSAS...AND TRACK SOUTHEASTWARD
IMPACTING FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
CONDITIONS FAVOR HEAVY RAINFALL POTENTIAL WITH THIS ACTIVITY
WHICH WILL SUPPORT A RISK FOR FLASH FLOODING.  A FLASH FLOOD
WATCH HAS BEEN POSTED FOR PORTIONS OF FAR NORTHEAST OKLAHOMA
AND FAR NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REGIONAL SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LOCAL
ACTIVATION MAY BE REQUIRED THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
DISTURBANCES ALOFT WILL OCCASIONALLY PASS KEEPING THUNDERSTORMS
IN THE FORECAST MUCH OF THE UPCOMING WEEK.  SEVERE WEATHER MAY
BE POSSIBLE SUNDAY AS INSTABILITY RETURNS IN THE WAKE OF SATURDAY
NIGHTS THUNDERSTORM COMPLEX. THE NEXT BEST CHANCE OF ORGANIZED
CONVECTION WILL BE THURSDAY NIGHT AND FRIDAY WITH A COLD FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 9, 3:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT SAT AUG 9 2008

OKZ071-092230-
MCINTOSH OK-
458 PM CDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

AT 458 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF PIERCE...MOVING EAST AT 11 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CHECOTAH...ONAPA...PIERCE...
HITCHITA...RENTIESVILLE AND COUNCIL HILL.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3556 9575 3556 9562 3556 9561 3552 9537
      3531 9549 3531 9550 3530 9551 3543 9584
TIME...MOT...LOC 2158Z 292DEG 10KT 3546 9561

The radar

The Tulsa radar (KINX), 91 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
August 9, 4:20 PM CST
Where
McIntosh County, 5 mi N of Eufaula
Measured
74 kt (85 mph) measured gust
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
35.352, -95.580

Thunderstorm winds measured by a storm spotter at 85 miles an hour overturned several camper trailers and severely damaged boat docks at Lake Eufaula State Park. Three boats were capsized by the wind. Four people were transported to the hospital with injuries.

Hail, McIntosh

When
August 9, 4:20 PM CST
Where
McIntosh County, 5 mi N of Eufaula Arpk
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.452, -95.600

Thunderstorm Wind, Okfuskee

When
August 9, 5:23 PM CST
Where
Okfuskee County, Pharoah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.420, -96.120

Thunderstorm winds estimated at 70 miles an hour blew down power lines, damaged the roofs of several barns and blew down numerous large tree limbs.

Thunderstorm Wind, Pushmataha

When
August 9, 6:42 PM CST
Where
Pushmataha County, 1 mi N of Albion
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.684, -95.100

Thunderstorm winds estimated at 70 miles an hour blew down several large tree limbs and a few trees. Power lines were also blown down.

Thunderstorm Wind, Le Flore

When
August 9, 7:12 PM CST
Where
Le Flore County, 9 mi W of Octavia
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.520, -94.858

Thunderstorm winds estimated at 70 miles an hour blew down several trees near Honobia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132683, 132684, 132685, 132687, 132689.